Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Pueblo, CO

July 30, 1998Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 1998, 6:36 PM MDT for Kiowa County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1998, 6:36 PM MDT (00:36 UTC)
Expired
Jul 30, 1998, 7:35 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:30 PM MDTHail 1Galatea, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 310038
SVRPUB
COC061-310135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
636 PM MDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 735 PM MDT

* AT 635 PM MDT...RADAR SHOWED A SEVERE STORM 20 MILES NORTHWEST OF
  EADS OR 7 MILES NORTH OF HASWELL MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE HASWELL THROUGH 7 PM MDT AND OPEN
COUNTRY OF NORTHERN KIOWA COUNTY ALONG AND NORTH OF HIGHWAY 96
BETWEEN ARLINGTON AND EADS THROUGH 735 PM MDT.  AT THIS TIME...THE
MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING
WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PW/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:45 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 2:45 PM MDT, 3 hours 51 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT THU JUL 30 1998

FOCUS TONIGHT ON FLASH FLOOD POTENTIAL.  FLASH FLOOD WATCH IS OUT FOR
THIS EVENING FOR EL PASO...PUEBLO...CROWLEY AND OTERO COUNTIES.  PARTS
OF THESE COUNTIES ALL GOT HIT HARD WITH HEAVY RAIN LAST NIGHT.
ADDITIONAL HEAVY RAINS THIS EVENING COULD QUICKLY LEAD TO FLASH
FLOODING AS SOILS ARE SATURATED AND SOME STREAMS ARE FULL.

SATELLITE PICTURES AND MODELS BOTH IN SYNCH WITH REGARD TO WEATHER
FEATURES THIS EVENING.  UPPER DISTURBANCE CLEARLY VISIBLE IN WATER VAPOR
IMAGERY MOVING UP THROUGH WESTERN COLORADO...WITH NOTED DRYING BEHIND
IT.  FEATURE SHOWS UP AS PV LOBE IN MODELS.  18Z RUC INDICATES LOBE WILL
SWING UP FROM THE SOUTHWEST THIS EVENING AND NOT CLEAR US UNTIL
SOMETIME AFTER 03Z.  STRONGEST FORCING WITH THIS FEATURE SHOULD BE OVER
WESTERN PORTIONS OF CWA.

ADDING TO THE HEAVY RAIN THREAT TONIGHT IS THE SURFACE ANTICYCLONE
SLIDING DOWN OUT OF CANADA.  THIS IS INCREASING THE LOW LEVEL EASTERLY
FLOW AS WE SPEAK...WHICH IS INCREASING MOISTURE CONVERGENCE ALONG THE
MOUNTAINS.  LINES OF CONVECTION COMING OFF THE MOUNTAINS THIS EVENING
WILL TAP INTO THIS MOISTURE AND ERUPT ON THE PLAINS.  WITH PWS OVER AN
INCH...THIS WILL LEAD TO MORE HEAVY RAINS.

LW

In the hours before

Local storm report, Jul 30, 3:39 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT THU JUL 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    10 ENE WESTCLIFFE         CO    .75 INCH HAIL
07/30/98   CUSTER

0335 PM    10 SE WESTCLIFFE          CO    .75 INCH HAIL
07/30/98   CUSTER
Local storm report, Jul 30, 3:39 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT THU JUL 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    10 ENE WESTCLIFFE         CO    .75 INCH HAIL
07/30/98   CUSTER

0335 PM    10 SE WESTCLIFFE          CO    .75 INCH HAIL
07/30/98   CUSTER

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:56 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 30, 6:57 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jul 30, 7:14 PM MDTTornado WarningPUBKiowa56 min
Jul 30, 8:12 PM MDTTornado WarningPUBBent58 min
Jul 31, 1:09 PM MDTSevere Thunderstorm WarningPUBSaguache91 min
Jul 31, 4:28 PM MDTSevere Thunderstorm WarningPUBCuster62 min
Jul 31, 5:19 PM MDTFlash Flood WarningPUBCuster3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.